Advanced search

Atrioventricular block in horses is not always that innocent: three case reports

Author
Organization
Abstract
Introduction : Second degree atrioventricular block (AVB) is the most common physiological arrhythmia in horses associated with high vagal tone. On rare occasions atrioventricular (AV) conduction remains disturbed even at higher sympathetic tone, leading to exercise intolerance, or may evolve to third degree AVB with syncope [1]. A variety of causes including electrolyte imbalances, intoxication, AV node inflammation and infection can lead to impaired conduction, making treatment sometimes challenging. History : Two horses were presented at the clinic with a history of decreased performance. Horse 1 had received an intramuscular injection with iron dextran one day before admission and horse 2 had shown epistaxis during exercise. Horse 3 suffered from recurrent syncope. Physical examination : Cardiac auscultation revealed a low to normal irregular heart rate (18 -25 bpm) in all three horses. Diagnostic procedures : In horse 1, advanced second degree AVB with occasional ventricular premature depolarisations was diagnosed by electrocardiography (ECG). Exercise and atropine injection improved AV node function, but did not result in normal conduction. A significant rise of cardiac troponin I indicated myocardial damage. The ECG of horse 2 revealed sinus rhythm at rest. However, the more the sinus rhythm increased during exercise or after atropine injection, the more AV conduction was impaired. As such, a diagnosis of infra-hisian block was made. This horse showed seroconversion for Lyme disease. The ECG of horse 3 presented a third degree AVB with ventricular escape rhythm. Atropine injection gave no improvement. Treatment : All horses were initially treated with corticosteroids. Horse 1 improved and returned home for further corticosteroid therapy and strict rest. Unfortunately, it was found dead 2 days later. Treatment for Lyme disease in horse 2 resulted in a slight improvement of AV conduction. In horse 3, a rapid improvement to sinus rhythm with frequent second degree AV block was seen due to corticosteroid therapy. The horse returned home, was intensively followed-up and returned to high-level dressage 2 months later. Discussion : Acute iron intoxication may lead to suppressed AV conduction. The acute death of horse 1 was probably due to severe arrhythmia as described in literature [2]. Horse 2 is the first reported horse with an infra-hisian block. This type of arrhythmia might be related to Lyme disease [3]. Horse 3 had a reversible AV block of the third degree, probably due to local inflammation of the AV node. Pacemaker implantation was considered, but not necessary because of a rapid improvement with steroidal treatment [4]. Conclusion : On rare occasions second degree AVB can become symptomatic or even life threatening. Further examinations are required when an AVB does not resolve with exercise.

Citation

Please use this url to cite or link to this publication:

Chicago
Van Der Vekens, Nicky, Tinne Verheyen, Annelies Decloedt, René Tavernier, Emmanuelle van Erck, Dominique De Clercq, and Gunther van Loon. 2012. “Atrioventricular Block in Horses Is Not Always That Innocent: Three Case Reports.” In Proceedings 40ièmes Journées Annuelles De l’Association Vétérinaire Equine Française, 63–64. Association Vétérinaire Equine Française (AVEF).
APA
Van Der Vekens, N., Verheyen, T., Decloedt, A., Tavernier, R., van Erck, E., De Clercq, D., & van Loon, G. (2012). Atrioventricular block in horses is not always that innocent: three case reports. Proceedings 40ièmes Journées annuelles de l’Association Vétérinaire Equine Française (pp. 63–64). Presented at the 40ièmes Journées annuelles de l’Association Vétérinaire Equine Française, Association Vétérinaire Equine Française (AVEF).
Vancouver
1.
Van Der Vekens N, Verheyen T, Decloedt A, Tavernier R, van Erck E, De Clercq D, et al. Atrioventricular block in horses is not always that innocent: three case reports. Proceedings 40ièmes Journées annuelles de l’Association Vétérinaire Equine Française. Association Vétérinaire Equine Française (AVEF); 2012. p. 63–4.
MLA
Van Der Vekens, Nicky, Tinne Verheyen, Annelies Decloedt, et al. “Atrioventricular Block in Horses Is Not Always That Innocent: Three Case Reports.” Proceedings 40ièmes Journées Annuelles De l’Association Vétérinaire Equine Française. Association Vétérinaire Equine Française (AVEF), 2012. 63–64. Print.
@inproceedings{3047322,
  abstract     = {Introduction : Second degree atrioventricular block (AVB) is the most common physiological arrhythmia in horses associated with high vagal tone. On rare occasions atrioventricular (AV) conduction remains disturbed even at higher sympathetic tone, leading to exercise intolerance, or may evolve to third degree AVB with syncope [1]. A variety of causes including electrolyte imbalances, intoxication, AV node inflammation and infection can lead to impaired conduction, making treatment sometimes challenging.
History : Two horses were presented at the clinic with a history of decreased performance. Horse 1 had received an intramuscular injection with iron dextran one day before admission and horse 2 had shown epistaxis during exercise. Horse 3 suffered from recurrent syncope.
Physical examination : Cardiac auscultation revealed a low to normal irregular heart rate (18 -25 bpm) in all three horses. 
Diagnostic procedures : In horse 1, advanced second degree AVB with occasional ventricular premature depolarisations was diagnosed by electrocardiography (ECG). Exercise and atropine injection improved AV node function, but did not result in normal conduction. A significant rise of cardiac troponin I indicated myocardial damage. The ECG of horse 2 revealed sinus rhythm at rest. However, the more the sinus rhythm increased during exercise or after atropine injection, the more AV conduction was impaired. As such, a diagnosis of infra-hisian block was made. This horse showed seroconversion for Lyme disease. The ECG of horse 3 presented a third degree AVB with ventricular escape rhythm. Atropine injection gave no improvement. 
Treatment : All horses were initially treated with corticosteroids. Horse 1 improved and returned home for further corticosteroid therapy and strict rest. Unfortunately, it was found dead 2 days later. Treatment for Lyme disease in horse 2 resulted in a slight improvement of AV conduction. In horse 3, a rapid improvement to sinus rhythm with frequent second degree AV block was seen due to corticosteroid therapy. The horse returned home, was intensively followed-up and returned to high-level dressage 2 months later.
Discussion : Acute iron intoxication may lead to suppressed AV conduction. The acute death of horse 1 was probably due to severe arrhythmia as described in literature [2]. Horse 2 is the first reported horse with an infra-hisian block. This type of arrhythmia might be related to Lyme disease [3]. Horse 3 had a reversible AV block of the third degree, probably due to local inflammation of the AV node. Pacemaker implantation was considered, but not necessary because of a rapid improvement with steroidal treatment [4].
Conclusion : On rare occasions second degree AVB can become symptomatic or even life threatening. Further examinations are required when an AVB does not resolve with exercise.},
  author       = {Van Der Vekens, Nicky and Verheyen, Tinne and Decloedt, Annelies and Tavernier, Ren{\'e} and van Erck, Emmanuelle and De Clercq, Dominique and van Loon, Gunther},
  booktitle    = {Proceedings 40i{\`e}mes Journ{\'e}es annuelles de l'Association V{\'e}t{\'e}rinaire Equine Fran\c{c}aise},
  language     = {eng},
  location     = {Reims, France},
  pages        = {63--64},
  publisher    = {Association V{\'e}t{\'e}rinaire Equine Fran\c{c}aise (AVEF)},
  title        = {Atrioventricular block in horses is not always that innocent: three case reports},
  year         = {2012},
}